Alert archive / Iowa / River Flood Warnings in 2019
River Flood Warning 70, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Jun 28, 2019, 6:56 PM CDT for Mahaska County, Wapello County, Iowa. It took effect at Jun 28, 2019, 7:48 PM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2019, 6:56 PM CDT (23:56 UTC)
- In effect from
- Jun 28, 2019, 7:48 PM CDT
- Expired
- Jun 29, 2019, 6:29 AM CDT
- In force
- 11 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Mahaska County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Des Moines River near Eddyville (EDYI4).
- Action stage
- 60 ft
- Minor stage
- 63 ft
- Moderate stage
- 68 ft
- Major stage
- 70 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05489200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 28, 6:09 PM CDT, 47 minutes earlier.
Area forecast discussion, Jun 28, 6:09 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 609 PM CDT Fri Jun 28 2019 .DISCUSSION.../Tonight through Friday/ Issued at 256 PM CDT Fri Jun 28 2019 Little has changed over the past several days with thunderstorm trends, tonight and next week, and weekend heat the primary concerns. Things have calmed down by late afternoon with the lingering outflow boundary fairly washed out resulting in little low level convergence at the moment. The airmass remains quite unstable with minimal inhibition, but there is little focus for re-development. The models do suggest a weak boundary will re- establish itself somewhere across the state tonight, but convergence will be weak with 925-850mb flow only 10kts or less overnight. Thus have added slight chances to account for the possibility central and south, but confidence is low. The previous MCS and outflow has also kept temps cooler with less mixing, especially northeast, so these areas may be susceptible to fog and have added some mention for a start. Regarding the weekend, heights will continue to gradually build into the MO Valley and expectations have not changed much for either temps or dewpoints which are generally still producing peak heat indices from the upper 90s to as high as 105 in spots. The main concern is the degree of mixing and how this would affect dewpoints, but a model blend seems quite realistic with values mainly in the lower 70s. Any slight drop in dewpoints would likely boost temps a tad too with heat indices ending up very similar regardless. These conditions would not normally trigger late June headlines, but have opted to issue one Saturday for all but the far northeast with the late arrival of the season's first heat episode, plenty of outdoor activities, suggestions from local partner Synoptic Health Watch/Warning Network and it better blending into neighboring offices. Confidence is not high however due to concerns with overnight convection and lingering fog and/or stratus through the morning. An extension into Sunday is certainly possible but local office consensus was to play things one day at a time due to uncertainties. The heat episode does not last long as active NW Pacific flow brings a steady stream of short waves into the northern Plains next week. This will continue to lower heights and eventually push a front toward the MN/IA border Monday, with PoPs even starting late Sunday north as the boundary nears. Once this pattern sets in it doesn't change much resulting in a prolonged period of low end PoPs through the extended. The westerlies will sag southward just enough to activate convection, but not be sufficient to add much flow aloft and resultant deep shear so the primary concern will be heavy rains rather than severe weather. Both NAEFS and EC EPS low level specific humidity values are anomalously high for the season, and while it isn't deep and precipitable water values are not was high even seasonal values result in plenty of moisture available for efficient rains. This coupled with weak mean winds and deep warm cloud depths all point to an extended window of heavy rain and potentially flooding. Confidence is low in details and locations however as it will be difficult to tell where the effective boundary ends up after several rounds of convection. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 606 PM CDT Fri Jun 28 2019 Primary aviation concerns are fog and or stratus potential across mainly northern Iowa overnight. Confidence still remains below average at this time. Light wind will prevail overnight then become south/southeast on Saturday. A few isolated storms are possible this evening. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 9 PM CDT Saturday for IAZ004>006-015- 016-023>026-033>037-044>049-057>062-070>075-081>086-092>097. && DISCUSSION...Small AVIATION...Donavon
Hazardous weather outlook, Jun 28, 3:43 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 343 PM CDT Fri Jun 28 2019 IAZ004>006-015-016-023>026-033>037-044>049-057>062-070>075- 081>086-092>097-291100- Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt- Wright-Franklin-Sac-Calhoun-Webster-Hamilton-Hardin-Crawford- Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk- Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 343 PM CDT Fri Jun 28 2019 This Hazardous Weather Outlook is for portions of central and western Iowa. .DAY ONE...Tonight There will be slight chances for thunderstorms later tonight central and south. The severe weather potential is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hot and humid conditions are expected through the weekend. Peak heat index values will reach the upper 90s to as high as 105 degrees. A Heat Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorm chances return to far northern Iowa late in the weekend, and area wide later in the week. The severe risk will be better assessed in the coming days, but locally heavy rains will be a greater concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through at least the weekend. IAZ007-017-027-028-038-039-050-291100- Worth-Cerro Gordo-Butler-Bremer-Grundy-Black Hawk-Tama- 343 PM CDT Fri Jun 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Warm and humid conditions are expected through the weekend. Peak heat index values will reach 95 to 100. Thunderstorm chances return to far northern Iowa late in the weekend, and area wide later in the week. The severe risk will be better assessed in the coming days, but locally heavy rains will be a greater concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through at least the weekend. Small
In the hours before
Local storm report, Jun 28, 6:48 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM TSTM WND DMG EDDYVILLE 41.16N 92.63W
06/28/2019 WAPELLO IA EMERGENCY MNGR
SEVERAL TREES DOWN ACROSS THE CITY OF
EDDYVILLE. UTILITY POLE SNAPPED. TWO HOUSES
HAD TREES THAT FELL ON TOP OF THEM. UNKNOWN
DAMAGE TO HOUSES. DELAYED REPORT AND TIME
ESTIMATED BY RADAR.
&&
KLPThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:38 AM CDT | Special Weather Statement | DMX | Black Hawk, Butler, Grundy | 67 min |
| Jun 28, 8:01 AM CDT | Special Weather Statement | DMX | Grundy, Marshall, Poweshiek, Tama | 74 min |
| Jun 28, 8:50 AM CDT | Special Weather Statement | DMX | Jasper, Mahaska, Marshall, Poweshiek | 70 min |
| Jun 28, 9:22 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 23 min |
| Jun 28, 9:56 AM CDT | Special Weather Statement | DMX | Dallas, Guthrie, Madison, Polk | 64 min |
| Jun 28, 10:07 AM CDT | Special Weather Statement | DMX | Appanoose, Davis, Lucas, Mahaska, Marion, Monroe and 2 more | 83 min |
| Jun 28, 10:59 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Mahaska, Monroe, Wapello | 46 min |
| Jun 28, 11:07 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 38 min |
| Jun 28, 11:20 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Monroe, Wapello, Wayne | 55 min |
| Jun 28, 3:18 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 41 more | 30 hr |
Nearby
River Flood Warnings in Iowa, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.